North Dakota, 2014

Tornado and Hail in North Dakota, July 6, 2014

July 6, 2014 · NWS BIS · 28 events in 7 counties and zones

Severe Thunderstorm Watch number 395 was in effect during this event. A small but intense cluster of thunderstorms formed over far northeast Montana and tracked into far northwestern North Dakota early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$325,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 395 was in effect during this event.

A small but intense cluster of thunderstorms formed over far northeast Montana and tracked into far northwestern North Dakota early in the evening. An isolated supercell thunderstorm originating with this cluster persisted through much of the evening as it tracked southeast into south central North Dakota, bringing a destructive path of severe weather to many communities. Steep mid level lapse rates and favorable vertical wind shear promoted this thunderstorm's longevity.

A brief EF0 tornado occurred in far northeast McKenzie County during the most intense phase of this storm. Hail to the size of golf balls and winds as high as 85 miles per hour also occurred during this severe weather episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 5:31 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 6, 5:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SUN JUL 6 2014

.SYNOPSIS...
ISSUED AT 617 PM CDT SUN JUL 6 2014

INITIAL WAVE MOVING TOWARDS THE AREA HAS STARTED TO PRODUCE SOME
THUNDERSTORMS OVER NORTHEASTERN MONTANA PUSHING INTO NORTHWEST
NORTH DAKOTA. WITH MARGINAL INSTABILITY SEVERE THREAT APPEARS ON
THE LOWER END...THOUGH A STORM OR TWO PUSHING SEVERE LIMITS WILL
NOT BE OUT OF THE QUESTION. UPDATES HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)

ISSUED AT 336 PM CDT SUN JUL 6 2014

MID LEVEL FAST FLOW ACROSS THE NORTHERN PLAINS TONIGHT AND MONDAY
WILL BRING A SHORTWAVE TROUGH AND ASSOCIATED H250 JET ACROSS THE
STATE. THE SHORTWAVE TROUGH WILL CARVE OUT A MORE CYCLONIC TOUGH
OVER THE NORTHERN PLAINS ON MONDAY. MODELS HAVE BEEN IN REASONABLE
AGREEMENT IN BRINGING HIGHER POPS INTO THE AREA MONDAY. AS A
RESULT HAVE RAISED CHANCES TO LIKELY ACROSS THE NORTH CENTRAL AND
EAST ON MONDAY. CAPE AND MID LEVEL LAPSE RATES ARE STILL MARGINAL
FOR SEVERE POTENTIAL BUT JET ALOFT IS MODERATELY STRONG. SOME
STORMS THAT FORM WILL LIKELY HAVE SOME SMALL HAIL AND GUSTY
WINDS...BUT AT THIS TIME DO NOT ANTICIPATE A SEVERE WEATHER
THREAT. HIGHS MONDAY MAY BE CUT SHORT ACROSS THE NORTH AND EAST
WHERE MORE CLOUDS AND SHOWERS ARE NOW FORECAST. MIGHT ONLY SEE
AROUND 70 FOR HIGHS MONDAY AFTERNOON NORTH CENTRAL.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 336 PM CDT SUN JUL 6 2014

FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE SEASONAL
TEMPERATURES TRENDING WARMER WEDNESDAY TO THURSDAY...BACK TO
SEASONAL FOR THE WEEKEND...ALONG WITH RELATIVELY QUIET WEATHER
CONDITIONS EARLY TO MID WEEK...ACTIVE LATER THIS WEEK...BACK TO
RELATIVELY QUIET FOR THE WEEKEND.

A QUASI-QUIET PERIOD IS FORECAST THROUGH MID WEEK ACROSS THE
REGION. IT APPEARS THE MAIN PRECIPITATION/THUNDERSTORM CHANCES
WILL BE ACROSS THE EASTERN THIRD OR ONE HALF OF THE STATE MONDAY
NIGHT INTO TUESDAY NEAR THE BEST MID/UPPER LEVEL FORCING...THEN
MAINLY DRY CONDITIONS TUESDAY NIGHT INTO WEDNESDAY. A NORTHWEST
FLOW ALOFT PATTERN WILL RESULT IN SEASONAL TEMPERATURES...70S AND
80S BOTH TUESDAY AND WEDNESDAY.

OUR FLOW ALOFT TRANSITIONS FROM NORTHWEST TO MORE ZONAL WEDNESDAY
NIGHT AS A SIGNIFICANT S/WV TROUGH MOVES ACROSS THE CANADIAN
ROCKIES AND TOWARDS THE CENTRAL CANADIAN PRAIRIE PROVINCES. ZONAL
FLOW REMAIN THROUGH THE FIRST HALF OF THE WEEKEND...THEN
TRANSITIONS BACK TO NORTHWESTERLY SAT NIGHT/SUNDAY AS RIDGING
RECOMMENCES OVER THE WESTERN CONUS. UNDER THE ZONAL FLOW...MODELS
PORTRAY SEVERAL EMBEDDED S/WV IMPULSES WITHIN THE MEAN FLOW MOVING
ACROSS THE LOCAL AREA...SO WILL LEAVE SOME MENTION OF
THUNDERSTORMS EACH PERIOD. THIS WILL REMAIN TRUE AS WE TRANSITION
BACK TO NORTHWESTERLY MID TO LATE NEXT WEEKEND.

AT THIS TIME THE HIGHER POPS ARE STILL JUSTIFIED FOR THE THURSDAY
EVENING/EARLY FRIDAY PERIOD AS THE ABOVE MENTIONED SIGNIFICANT
S/WV TROUGH MOVES EAST ACROSS NORTHERN SK/MB...DRAGGING A SFC
TROUGH ACROSS THE NORTHERN PLAINS. ROBUST HEATING ALONG TO EAST OF
THE SFC TROUGH...COUPLED WITH STRONG MOISTURE TRANSPORT...LOOKS TO
RESULT IN THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS IN THE
LONG TERM PERIOD ACROSS WEST AND CENTRAL ND. WHILE HIGH PRESSURE
BUILDS SOUTH AND EAST IN THE WAKE OF THE SFC TROUGH
FRIDAY...LINGERING SURFACE BOUNDARY MAY BE PRESENT ACROSS MY SOUTH
FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. UNCERTAINTY
ABOUNDS THEREAFTER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 617 PM CDT SUN JUL 6 2014

ISOLD/SCT TSRA WILL SPREAD FROM NORTHWEST NORTH DAKOTA TOWARDS
SOUTH CENTRAL/SOUTHEAST NORTH DAKOTA TONIGHT. ADDITIONAL SHOWERS
AND STORMS WILL DEVELOP INTO MONDAY. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.HYDROLOGY...

ISSUED AT 336 PM CDT SUN JUL 6 2014

THE SIGNIFICANT AMOUNT OF RUNOFF FROM THE PAST HEAVY RAINFALL HAS
WORKED ITS WAY INTO THE DOWNSTREAM SOURIS RIVER VALLEY AND
COMBINED WITH BACKWATER FROM CANADA HAS CAUSED THE LOWER SOURIS
RIVER VALLEY TO RISE INTO MODERATE TO MAJOR FLOOD. THIS IS
EXPECTED THROUGH NEXT WEEK. RELEASES FROM ALAMEDA AND LAKE DARLING
DAMS WILL CAUSE MINOR TO MODERATE FLOODING ON THE SOURIS RIVER
DOWNSTREAM OF LAKE DARLING ALSO THROUGH EARLY NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJS
SHORT TERM...WAA
LONG TERM...NH
AVIATION...JJS
HYDROLOGY...WAA
Hazardous weather outlook, Jul 6, 2:41 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SUN JUL 6 2014

NDZ002>004-010>012-072045-
BURKE-RENVILLE-BOTTINEAU-MOUNTRAIL-WARD-MCHENRY-
341 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OVERLAND FLOOD WARNING REMAINS IN EFFECT OVER PORTIONS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.

A FLOOD ADVISORY IS IN EFFECT FOR THE LAKE METIGOSHE AREA.  RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN
NORTHWESTERN NORTH DAKOTA...WITH SCATTERED THUNDERSTORMS POSSIBLE
TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-005-009-013-017>023-025-034>037-046>048-050-051-072045-
DIVIDE-ROLETTE-WILLIAMS-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
341 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ031>033-040>045-072045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
341 PM CDT SUN JUL 6 2014 /241 PM MDT SUN JUL 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...BUT NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

WA/NH

In the hours before

Special weather statement, Jul 6, 5:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SUN JUL 6 2014

NDZ001-009-070045-
DIVIDE-WILLIAMS-
639 PM CDT SUN JUL 6 2014

...STRONG THUNDERSTORMS OVER DIVIDE AND WILLIAMS COUNTIES...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HANKS...OR 30 MILES NORTH OF WILLISTON...
MOVING SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALAMO...
  WILDROSE...
  RAY...
  TIOGA...
  BLACKTAIL LAKE...
  APPAM...
  EPPING...
  HAMLET...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4859 10288 4843 10288 4817 10312 4857 10407
      4897 10406 4901 10404 4901 10393
TIME...MOT...LOC 2338Z 298DEG 40KT 4858 10375

SCHILD

The radar

The Glasgow radar (KGGW), 196 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 10 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Williams

When
July 6, 6:15 PM CST to 6:20 PM CST
Where
Williams County, 9.06 mi SSW of Grenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.500, -104.010

Hail, Williams

When
July 6, 6:17 PM CST to 6:22 PM CST
Where
Williams County, 5.03 mi SSW of Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -103.500

Hail, Williams

When
July 6, 6:18 PM CST to 6:23 PM CST
Where
Williams County, 4.84 mi S of Alamo
Measured
2 in hail
Property damage
$125,000
Crop damage
$75,000
Reported by
Public
Coordinates
48.510, -103.470

There was a lot of crop and property damage reported.

Hail, Williams

When
July 6, 6:50 PM CST to 7:00 PM CST
Where
Williams County, 0.69 mi S of Ray
Measured
1.25 in hail
Property damage
$75,000
Reported by
Public
Coordinates
48.340, -103.170

Wind driven hail resulted in damage to homes and vehicles in the city of Ray.

Thunderstorm Wind, Williams

When
July 6, 6:50 PM CST to 7:00 PM CST
Where
Williams County, 0.69 mi S of Ray
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.340, -103.170

Large hail accompanied the strong winds.

Hail, Williams

When
July 6, 7:00 PM CST to 7:10 PM CST
Where
Williams County, 8.62 mi SE of Ray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.260, -103.040

Strong winds accompanied the large hail.

Thunderstorm Wind, Williams

When
July 6, 7:00 PM CST to 7:10 PM CST
Where
Williams County, 8.62 mi SE of Ray
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Trained Spotter
Coordinates
48.260, -103.040

The strong winds knocked a wind charger tower over onto a car. Hail accompanied the high winds.

Funnel Cloud, Williams

When
July 6, 7:11 PM CST to 7:18 PM CST
Where
Williams County, 14.01 mi SSE of Spring Brook
Reported by
Public
Coordinates
48.070, -103.330

The report was that the funnel never did touch the ground.

Funnel Cloud, McKenzie

When
July 6, 6:21 PM MST to 6:25 PM MST
Where
McKenzie County, 4.74 mi NW of Keene
Reported by
Public
Coordinates
47.980, -103.020

A funnel cloud came within approximately 150 feet of the ground. Reports were that there was no debris visible at the surface and that there was no damage.

Tornado, McKenzie

When
July 6, 6:25 PM MST to 6:31 PM MST
Where
McKenzie County, 6.59 mi ESE of Charlson to 10.21 mi ESE of Charlson
Rating
EF0
Path length
3.77 mi
Path width
40 yd
Reported by
Social Media
Coordinates
48.028, -102.742

This was a public report, through social media, of a tornado west of New Town, in McKenzie County. The person was uncertain of the exact location from a nearby town and so the location was estimated based on radar data. Through social media there was visual evidence of this tornado with debris visible on the ground, in open country. There were no reports of damage in real time nor in follow up contact with county officials. The tornado was therefore rated EF0. There was wind damage, likely associated with the rear flank downdraft of the parent severe thunderstorm, to the southwest of this tornado track in McKenzie County. See the entry for wind damage in McKenzie County.

Thunderstorm Wind, McKenzie

When
July 6, 6:25 PM MST to 6:35 PM MST
Where
McKenzie County, 5.83 mi SSE of Charlson
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
47.990, -102.830

Severe thunderstorm winds destroyed a garage, blowing it off of its foundation. Based on the position of the storm and this report, these winds were likely associated with the rear flank downdraft of this severe thunderstorm that also produced a tornado as well in McKenzie County. See the McKenzie County tornado entry.

Hail, Mountrail

When
July 6, 7:30 PM CST to 7:35 PM CST
Where
Mountrail County, 1.85 mi E of Sanish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.980, -102.530

Thunderstorm Wind, Mountrail

When
July 6, 7:30 PM CST to 7:35 PM CST
Where
Mountrail County, 1.85 mi E of Sanish
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
47.980, -102.530

Large hail accompanied the strong winds. Damage was not significant.

Funnel Cloud, Mountrail

When
July 6, 7:35 PM CST to 7:40 PM CST
Where
Mountrail County, 5.03 mi SSW of Sanish
Reported by
Public
Coordinates
47.910, -102.600

A funnel cloud persisted for several minutes before dissipating. The same storm produced a brief EF0 tornado in northeast McKenzie County earlier.

Hail, Mountrail

When
July 6, 7:35 PM CST to 7:43 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
1.75 in hail
Property damage
$175,000
Crop damage
$100,000
Reported by
Social Media
Coordinates
47.980, -102.490

Numerous work trucks in the New Town area had windows broken due to the wind driven golf ball size hail. There was also crop damage.

Hail, Mercer

When
July 6, 8:25 PM CST to 8:30 PM CST
Where
Mercer County, 11.21 mi N of Zap
Measured
1.75 in hail
Property damage
$60,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
47.440, -101.960

Strong winds accompanied the large hail. Follow up reports included damage to structures, vehicles, and crops.

Thunderstorm Wind, Mercer

When
July 6, 8:25 PM CST to 8:30 PM CST
Where
Mercer County, 11.21 mi N of Zap
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.440, -101.960

Large hail accompanied the strong winds.

Thunderstorm Wind, Mercer

When
July 6, 8:42 PM CST to 8:48 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
47.290, -101.620

Large hail accompanied the strong winds. Trees were snapped and branches broken.

Hail, Mercer

When
July 6, 8:45 PM CST to 8:52 PM CST
Where
Mercer County, 0.69 mi S of Beulah
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$20,000
Reported by
Public
Coordinates
47.260, -101.780

There was crop, roof, and vehicle damage.

Thunderstorm Wind, Oliver

When
July 6, 8:46 PM CST to 8:51 PM CST
Where
Oliver County, 10.15 mi WNW of Hannover
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.190, -101.620

The strong winds snapped two twenty foot tall trees.

Hail, Mercer

When
July 6, 8:47 PM CST to 8:56 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
1.5 in hail
Reported by
Public
Coordinates
47.290, -101.620

Thunderstorm Wind, Mercer

When
July 6, 8:50 PM CST to 8:56 PM CST
Where
Mercer County, 1.74 mi NE of Golden Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.298, -102.044

Hail and heavy rain accompanied the strong winds. There was minor flooding.

Thunderstorm Wind, Oliver

When
July 6, 9:08 PM CST to 9:15 PM CST
Where
Oliver County, 1.17 mi SW of Hannover
Measured
74 kt (85 mph) measured gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
47.110, -101.450

Very strong straight line thunderstorm winds resulted in extensive tree and building damage to a farmstead near Hannover. The worst of the damage occurred to a shed, which was blown apart and scattered one half of a mile downwind.

Thunderstorm Wind, Morton

When
July 6, 9:10 PM CST to 9:20 PM CST
Where
Morton County, 8.76 mi NNW of New Salem
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Utility Company
Coordinates
46.970, -101.480

New wind turbine blades stored on the ground and waiting to be installed were completely destroyed.

Thunderstorm Wind, Morton

When
July 6, 9:20 PM CST to 9:30 PM CST
Where
Morton County, 0.57 mi SE of New Salem
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
Storm Chaser
Coordinates
46.844, -101.412

Strong thunderstorm winds resulted in tree and building damage in and around the New Salem area.

Thunderstorm Wind, Morton

When
July 6, 9:50 PM CST to 9:55 PM CST
Where
Morton County, 2.51 mi NE of St Anthony
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
46.650, -100.890

Thunderstorm Wind, Emmons

When
July 6, 10:14 PM CST to 10:22 PM CST
Where
Emmons County, 13.99 mi WSW of Hazelton
Measured
65 kt (75 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
46.400, -100.550

Strong thunderstorm winds damaged a roof and deck, and destroyed a shed.

Thunderstorm Wind, Emmons

When
July 6, 10:35 PM CST to 10:40 PM CST
Where
Emmons County, 0.96 mi W of Linton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -100.250

There were no reports of damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535779, 535780, 535782, 535784, 535785, 535787, 535789, 535792, 535791, 535821, 535823, 535824, 535825, 535810, 535826, 535829, 535830, 535833, 535834, 535836, 535837, 535838, 535839, 535840, 535842, 535844, 535845, 535846.